Hail, Johnston
- When
- May 6, 2:20 PM CST
- Where
- Johnston County, 5 mi NE of Mill Creek
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.883, -96.400
Hail was reported covering the ground.
21 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 6, 2:10 PM CST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 310 PM CDT TUE MAY 6 2003 CONVERGENCE ALONG THE DRYLINE CURRENTLY EXTENDING FROM ABOUT SEMINOLE TO NEAR ARDMORE MAY BE SUFFICIENT FOR SCATTERED TSRA FOR A FEW MORE HOURS BEFORE A COLD FRONT MERGES WITH IT...POSSIBLY PROVIDING THE LIFT NEEDED FOR INITIATION. THE FRONT/DRYLINE INTERSECTION IS EXPECTED TO MOVE SOUTH OF THE AREA TOWARD MORNING. LATEST MODELS SUGGEST THE FRONT WILL LIFT NORTHWARD DURING THE DAY WEDNESDAY AS THE NEXT SIGNIFICANT SHORTWAVE TROUGH APPROACHES. BELIEVE THE OPERATIONAL ETAS DEPICTION OF THE DRYLINE POSITION AND THE SURFACE DEWPOINTS AHEAD OF THE DRYLINE BY WED PM WITH THE BMJ CONVECTIVE PARAMETERIZATION ARE POORLY FORECAST. THIS CAN BE SEEN IN THE FORECAST SOUNDING FOR FTW BY THE ETA W/KF CONVECTIVE PARAMETERIZATION WHICH SHOWS SHALLOW CONVECTION BEING HANDLED MORE REASONABLY IN THE MIXED BOUNDARY LAYER. THIS RESULTS IN A SIGNIFICANTLY WESTWARD ADJUSTMENT TO THE DRYLINE AND MUCH HIGHER DEWPOINTS AHEAD OF IT. GIVEN THE EASTERLY LOW LEVEL FLOW THAT SHOULD PREVAIL AT LEAST DURING THE MORNING THE DRYLINE MAY RE-ESTABLISH ITSELF ACROSS THE TEXAS PANHANDLE AND WILL ADJUST THE POSITION OF THE DRYLINE AND THE FOCUS FOR CONVECTIVE INITIATION ACCORDINGLY. THE INTENSITY AND CONVERGENCE ALONG THE ASSOCIATED FRONTAL BOUNDARY MAY ONLY STAND AN OUTSIDE CHANCE OF SUPPORTING CONVECTION UNTIL WED NIGHT. WITH THE ABOVE MENTIONED SHORTWAVE TROUGH EJECTING INTO THE PLAINS WEDNESDAY NIGHT OR THURSDAY MORNING...OUR NORTHERN OKLAHOMA COUNTIES POSITIONED NORTH OF THE SURFACE FRONT AND IN THE CONVERGENCE ZONE OF THE LOW LEVEL JET MAY STAND THE BEST CHANCE OF RECEIVING RAIN. HAVE CONTINUED TO RE-POSITION THE DRYLINE A LITTLE MORE WEST EACH PERIOD THROUGH THURSDAY WHICH FOCUSES THE POTENTIAL CONVECTIVE INITIATION MORE WESTWARD THAN THE OPERATIONAL ETA INDICATES. THE OUN AREA MAY CONTINUE TO BE INFLUENCED BY THE DRYLINE BOTH THURSDAY AND FRIDAY. HAVE CONTINUED WITH POPS MOST AREAS BUT HAVE FOCUSED THEM OVER THE EASTERN HALF OF THE AREA. DAYS 4 THROUGH 7 APPEARS SIMILAR WITH INFLUENCES FROM SHORTWAVE TROUGHS AND THE DRYLINE IN OR NEAR THE AREA...SUGGESTING THAT LOW POPS ARE PRUDENT EVERYDAY. OKC 53 80 72 87 / 0 20 30 40 HBR 52 81 67 87 / 0 20 30 10 SPS 58 87 71 89 / 0 0 20 20 GAG 45 76 58 84 / 0 20 40 10 PNC 49 76 71 84 / 10 0 50 40 DUA 70 84 73 91 / 30 0 20 40 .OUN... OK...NONE. TX...NONE. JAMES
OKZ004>048-050>052-TXZ083>090-071200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE MAY 6 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PARTS OF EASTERN OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA IS EAST OF A LINE FROM SEMINOLE...TO ADA...TO
MADILL.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 2 PM
THROUGH 10 PM.
IMPACTS...
THE MAIN CONCERN TODAY WILL BE THE POTENTIAL FOR LARGER THAN GOLF
BALL SIZE HAIL. DAMAGING WIND GUSTS TO 65 MPH ALSO WILL BE
POSSIBLE. THERE ALSO WILL BE A SLIGHT CHANCE OF TORNADOES.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE
SLIGHT RISK AREA SHOULD LISTEN FOR REGIONAL WEATHER DISCUSSIONS
AND OTHER UPDATES THROUGH THE DAY...AND PLAN FOR SEVERE WEATHER
OPERATIONS FROM EARLY AFTERNOON POSSIBLY THROUGH LATE EVENING.
DISCUSSION...
AT MIDDAY A LOW PRESSURE AT THE SURFACE WAS LOCATED IN NORTH CENTRAL
OKLAHOMA. A DRY LINE EXTENDED SOUTHWARD FROM THE LOW INTO SOUTH
CENTRAL OKLAHOMA WHILE A COLD FRONT TRAILED FROM THE LOW INTO
SOUTHWEST OKLAHOMA. TO THE EAST OF THE DRY LINE...A VERY UNSTABLE
AIRMASS WAS IN PLACE WITH DEWPOINT TEMPERATURES IN THE LOWER 70S. AN
UPPER LEVEL DISTURBANCE WAS MOVING FROM WEST TEXAS INTO OKLAHOMA.
THE SURFACE LOW IS EXPECTED TO LIFT NORTHEASTWARD INTO SOUTHEASTERN
KANSAS DURING THE AFTERNOON WITH THE DRY LINE PUSHING INTO EASTERN
OKLAHOMA. BY MID AFTERNOON THE DRY LINE IS EXPECTED TO BE NEAR A
SEMINOLE...TO ADA...TO MADILL LINE. DAYTIME HEATING OF THE MOIST AIR
WILL CREATE VERY UNSTABLE CONDITIONS BY MID AFTERNOON EAST OF THE
DRY LINE. A CAPPING LAYER OF WARM AIR ALOFT WILL BE IN PLACE...BUT
THE COMBINATION OF DAYTIME HEATING...CONVERGENCE ALONG THE DRY
LINE...AND LIFTING FROM THE APPROACHING DISTURBANCES ALOFT...IS
EXPECTED TO WEAKEN THE CAP AND ALLOW FOR THUNDERSTORM DEVELOPMENT BY
AROUND 2 OR 3 PM. VERTICAL WIND PROFILES WILL SUPPORT SUPERCELLS
WITH VERY LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY MAY 7.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.
OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER DANGER...NO OTHER HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
A POTENTIALLY ACTIVE SEVERE WEATHER PATTERN WILL PERSIST AT LEAST
THROUGH FRIDAY...AND POSSIBLY INTO SATURDAY. SEVERE WEATHER WILL BE
POSSIBLE IN THE NORMAN COUNTY WARNING AREA ON ALMOST ANY DAY DURING
THE REST OF THIS WEEK. SPOTTERS AND EMERGENCY MANAGERS ARE
ENCOURAGED TO STAY IN CLOSE TOUCH WITH THE LATEST FORECAST
INFORMATION THROUGH THE REST OF THE WEEK. LATER OUTLOOKS SHOULD BE
ABLE TO PROVIDE MORE DETAIL ON THE MOST PROBABLE DAYS...TIMES...AND
LOCATIONS FOR SEVERE WEATHER POTENTIAL.
OTHER HAZARDOUS WEATHER...
NONE IS EXPECTED.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7AM
WEDNESDAY.
A GRAPHICAL OUTLOOK CAN BE FOUND LATER THIS MORNING ON THE WEB AT
WWW.SRH.NOAA.GOV/OUN.
2The Norman radar (KTLX), 94 km away, was scanning. The volume nearest the first event began at 20:17 UTC.
21 hail. Local standard time, as filed.
Hail was reported covering the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360510, 5360511, 5360512, 5361085, 5361086, 5361087, 5361088, 5361089, 5361090, 5361146, 5361147, 5361148, 5361149, 5361150, 5361151, 5361152, 5361153, 5361154, 5361155, 5361156, 5361157.